Braid groups: A survey

  • Wilhelm Magnus
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 372)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. J.W. Alexander, II, (1923), "A lemma on systems of knotted curves", Proc. Nat. Acad. USA 9, 93–95. FdM49,408.CrossRefGoogle Scholar
  2. В.И. Арнольд [V.I. Arnol'd], (1968), "Замечание о ветвлении гиперэллиптических интегралов как функций параметров" [A remark on the branching of hyperelliptic integrals as functions of the parameters], Funkcional. Anal. i Puložen. 2, no. 3, 1–3; Functional Anal. Appl. 2, 187–189. MR39#5583.Google Scholar
  3. В.И. Арнольд [V.I. Arnol'd], (1968). "О косах алгебраических функций и когомологиях ласточкиных хвоснов" [Fibrations of algebraic functions and cohomologies of dovetails], Uspehi Mat. Nauk 23, no. 4, 247–248. MR38#156.MathSciNetGoogle Scholar
  4. В.И. Арнольд [V.I. Arnol'd], (1969), "Кольцо когомологий группы кращеных кос" [The cohomology ring of the group of dyed braids], Mat. Zametki 5, 227–231. MR39#3529.MathSciNetGoogle Scholar
  5. В.И. Арнольд [V.I. Arnol'd], (1970), "Топологические инвариантыалгебр аическихфункций. II" [Topological invariants of algebraic functions, II], Funktional. Anal. i Priložen. 4, no. 2, 1–9; Functional Anal. Appl. 4, 91–98. MR43#1991.Google Scholar
  6. Emil Artin, (1925), "Theorie der Zöpfe", Abh. Math. Sem. Univ. Hamburg 4 (1926), 47–72. FdM51,450.MathSciNetCrossRefMATHGoogle Scholar
  7. E. Artin, (1947a), "Theory of braids", Ann. of Math. (2) 48, 101–126. FdM8,367.Google Scholar
  8. E. Artin, (1947b), "Braids and permutations", Ann. of Math. (2) 48, 643–649. MR9,6.MathSciNetCrossRefMATHGoogle Scholar
  9. S. Bachmuth, (1965), "Automorphisms of free metabelian groups", Trans. Amer. Math. Soc. 118, 93–104. MR31#4831.MathSciNetCrossRefMATHGoogle Scholar
  10. C.T. Benson and L.C. Grove, (1971), Finite reflection groups (Bogden and Quigley, Tarrytown on Hudson, New York).MATHGoogle Scholar
  11. P. Bergau und J. Mennicke, (1960), "Über topologische Äbbildungen der Brezelfläche vom Geschlecht 2", Math. Z. 74, 414–435. MR27#1960.MathSciNetCrossRefMATHGoogle Scholar
  12. Joan S. Birman, (1969a), "On braid groups", Comm. Pure Appl. Math. 22, 41–72. MR38#2764.MathSciNetCrossRefMATHGoogle Scholar
  13. Joan S. Birman, (1969b), "Mapping class groups and their relationship to braid groups", Comm. Pure Appl. Math. 22, 213–238. MR39#4840.MathSciNetCrossRefMATHGoogle Scholar
  14. Joan S. Birman, (1969c), "Non-conjugate braids can define isotopic knots", Comm. Pure Appl. Math. 22, 239–242. MR39#6298.MathSciNetCrossRefMATHGoogle Scholar
  15. Joan S. Birman, (1973), "Plat representations for link groups", Comm. Pure Appl. Math. 26 Google Scholar
  16. Joan S. Birman, (to appear), "Braids, links and mapping class groups", A research monograph (Annals of Mathematics Studies).Google Scholar
  17. Joan S. Birman, (to appear), "Mapping class groups of surfaces: a survey", Proc. Third Conf. on Riemann Surfaces, 1974 (Annals of Mathematics Studies).Google Scholar
  18. Joan S. Birman and Hugh M. Hilden, (1971), "On the mapping class groups of closed surfaces as covering spaces", Advances in the theory of Riemann surfaces, pp. 81–115 (Proc. 1969 Stony Brook Conf. Annals of Mathematics Studies, 66. Princeton University Press and University of Tokyo Press, Princeton, New Jersey). MR45#1169.Google Scholar
  19. Joan S. Birman and Hugh M. Hilden, (1972), "Isotopies of homeomorphisms of Riemann surfaces and a theorem about Artin's braid group", Bull. Amer. Math. Soc. 78, 1002–1004.MathSciNetCrossRefMATHGoogle Scholar
  20. F. Bohnenblust, (1947), "The algebraical braid group", Ann. of Math. (2) 48, 127–136. MR8,367.MathSciNetCrossRefMATHGoogle Scholar
  21. E. Brieskorn, (1971), "Die Fundamentalgruppe des Raumes der regulären Orbits einer endlichen komplexen Spiegelungsgruppe", Invent. Math. 12, 57–61. MR45#2692.MathSciNetCrossRefMATHGoogle Scholar
  22. Egbert Brieskorn, (1973), "Sur les groupes de tresses d'après V.I. Arnol'd", Seminaire Bourbaki, Vol. 1971/72, Exposé 401 (Lecture Notes in Mathematics, 317. Springer-Verlag, Berlin, Heidelberg, New York).Google Scholar
  23. Egbert Brieskorn und Kyoji Saito, (1972) "Artin-Gruppen und Coxeter-Gruppen", Invent. Math. 17, 245–271. Zbl.243.20037.MathSciNetCrossRefMATHGoogle Scholar
  24. Werner Burau, (1936), "Über Verkettungsgruppen", Abh. Math. Sem. Hansichen Univ. 11, 171–178. FdM61,1021.CrossRefMATHGoogle Scholar
  25. Gerhard Burde, (1963), "Zur Theorie der Zöpfe", Math. Ann. 151, 101–107. MR27#1942.MathSciNetCrossRefMATHGoogle Scholar
  26. Wei-Liang Chow, (1948), "On the algebraical braid group", Ann. of Math. (2) 49, 654–658. MR10,98.MathSciNetCrossRefMATHGoogle Scholar
  27. Daniel I.A. Cohen, (1967), "On representations of the braid group", J. Algebra 7, 145–151. MR38#220.MathSciNetCrossRefMATHGoogle Scholar
  28. David B. Cohen, (1973), "The Hurwitz monodromy group", (PhD thesis, New York University, New York).MATHGoogle Scholar
  29. H.S.M. Coxeter, W.O.J. Moser, (1957), Genrators and relations for discrete groups (Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 14. Springer-Verlag, Berlin, Göttingen, Heidelberg). MR19,527.CrossRefMATHGoogle Scholar
  30. Richard H. Crowell and Ralph H. Fox, (1963), Introduction to knot theory (Ginn & Co., Boston). MR26#4348.MATHGoogle Scholar
  31. Pierre Deligne, (1972), "Les immeubles des groupes de tresses généralisés", Invent. Math. 17, 273–302. Zbl.238.20034.MathSciNetCrossRefMATHGoogle Scholar
  32. E. Fadell, (1962), "Homotopy groups of configuration spaces and the string problem of Dirac", Duke Math. J. 29, 231–242. MR25#4538.MathSciNetCrossRefMATHGoogle Scholar
  33. Edward Fadell and Lee Neuwirth, (1962), "Configuration spaces", Math. Scand. 10, 111–118. MR25#4537.MathSciNetCrossRefMATHGoogle Scholar
  34. Edward Fadell and James Van Buskirk, (1962), "The braid groups of E 2 and S 2", Duke Math. J. 29, 243–257. MR25#4539.MathSciNetCrossRefMATHGoogle Scholar
  35. R. Fox and L. Neuwirth, (1962), "The braid groups", Math. Scand. 10, 119–126. MR27#742.MathSciNetCrossRefMATHGoogle Scholar
  36. R. Fricke und F. Klein, (1965), Vorlesungen über die Theorie der automorphen Functionen (Band I. Die Gruppentheoretischen Grundlagen. Teubner, Leipzig, 1897; FdM28,334. Reprinted Johnson Reprint Corp., New York; B.G. Taubner Verlagsgesellschaft, Stuttgart). MR32#1348.MATHGoogle Scholar
  37. W. Fröhlich, (1936), "Über ein spezielles Transformationsproblem bei einer besonderen Klasse von Zöpfen", Mh. Math. Phys. 44, 225–237. FdM62,658.CrossRefMATHGoogle Scholar
  38. F.A. Garside, (1969), "The braid group and other groups", Quart. J. Math. Oxford Ser. (2) 20, 235–254. MR40#2051.MathSciNetCrossRefMATHGoogle Scholar
  39. Betty Jane Gassner, (1961), "On braid groups", Abh. Math. Sem. Univ. Hamburg 25, 10–22. MR24#A174.MathSciNetCrossRefMATHGoogle Scholar
  40. Richard Gillette and James Van Buskirk, (1968), "The word problem and consequences for the braid groups and mapping class groups of the 2-sphere", Trans. Amer. Math. Soc. 131, 277–296. MR38#221.MathSciNetMATHGoogle Scholar
  41. Е.А. Горин, В.Я. Лин [E.A. Gorin, V.Ja. Lin], (1969), "Алгебраические уравнения с непрерывными коэффициентами и некоторые вопросы алгебраической теории кос" [Algebraic equations with continuous coefficients, and certain questions of the algebraic theory of braids], Mat. Sb. (NS) 78 (120), 579–610; Math. USSR-Sb. 7, 569–596. MR40#4939.Google Scholar
  42. A. Hurwitz, (1891), "Ueber Riemann'sche Flächen mit gegebenen Verzweigungspunkten", Math. Ann. 39, 1–61. FdM23,429.MathSciNetCrossRefMATHGoogle Scholar
  43. A. Hurwitz, (1902), "Ueber die Anzahl der Riemann'schen Flächen mit gegebenen Verzweigungspunkten", Math. Ann. 55, 53–66. FdM32,404.CrossRefMATHGoogle Scholar
  44. S. Kinoshita and H. Terasaka, (1957), "On unions of knots", Osaka Math. J. 9, 131–153. MR20#4846.MathSciNetMATHGoogle Scholar
  45. H. Levinson, (1973), "Decomposable braids and linkages", Trans. Amer. Math. Soc. 178, 111–126.MathSciNetCrossRefMATHGoogle Scholar
  46. Seymour Lipschutz, (1961), "On a finite matrix representation of the braid group", Arch. Math. 12, 7–12. MR23#A2469.MathSciNetCrossRefMATHGoogle Scholar
  47. Seymour Lipschutz, (1963), "Note on a paper by Shepperd on the braid group", Proc. Amer. Math. Soc. 14, 225–227. MR26#4350.MathSciNetCrossRefMATHGoogle Scholar
  48. Colin Maclachlan, (1973), "On a Conjecture of Magnus on the Hurwitz Monodromy Group", Math. Z. 132, 45–50.MathSciNetCrossRefMATHGoogle Scholar
  49. Wilhelm Magnus, (1934), "Über Automorphismen von Fundamentalgruppen berandeter Flächen", Math. Ann. 109, 617–646. FdM60,91.MathSciNetCrossRefMATHGoogle Scholar
  50. W. Magnus, (1972), "Braids and Riemann surfaces", Comm. Pure Appl. Math. 25, 151–161. Zbl.226.55002.MathSciNetCrossRefMATHGoogle Scholar
  51. Wilhelm Magnus and Ada Peluso, (1967), "On knot groups", Comm. Pure Appl. Math. 20, 749–770. MR36#5930.MathSciNetCrossRefMATHGoogle Scholar
  52. Wilhelm Magnus and Ada Peluso, (1969), "On a theorem of V.I. Arnol'd", Comm. Pure Appl. Math. 22, 683–692. MR41#8658.MathSciNetCrossRefMATHGoogle Scholar
  53. Г.С. Маканин [G.S. Makanin], (1968), "Проблема сопряженности в группе кос" [The conjugacy problem in the braid group], Dokl. Akad. Nauk SSSR 182, 495–496; Soviet Math. Dokl. 9, 1156–1157. MR38#2195.MathSciNetGoogle Scholar
  54. A. Markoff, (1936), "Über die freie Äquivalenz der geschlossenen Zöpfe", Mat. Sb. (NS) 1 (43), 73–78. FdM62,658.MATHGoogle Scholar
  55. А.А. Марков [A. Markoff], (1945), Основы алгеба ической теории кос [Foundations of the algebraic theory of tresses] (Trudy Mat. Inst. Steklov 16). MR8,131.MathSciNetGoogle Scholar
  56. K. Murasugi, (1973), "On closed 3-braids", (Preprint).Google Scholar
  57. K. Murasugi and R.S.D. Thomas, (1972), "Isotopic closed nonconjugate braids", Proc. Amer. Math. Soc. 33, 137–139. MR45#1149.MathSciNetCrossRefMATHGoogle Scholar
  58. M.H.A. Newman, (1942), "On a string problem of Dirac", J. London Math. Soc. 17, 173–177. MR4,252.MathSciNetCrossRefMATHGoogle Scholar
  59. C.D. Papakyriakopoulos, (1957), "On Dehn's lemma and the asphericity of knots", Ann. of Math. (2) 66, 1–26. MR19,761.MathSciNetCrossRefMATHGoogle Scholar
  60. Kurt Reidemeister, (1960), "Knoten und Geflechte", Nachr. Akad. Wiss. Gottingen Math.-Phys. Kl. 2, 105–115. MR22#1913.MathSciNetMATHGoogle Scholar
  61. G.P. Scott, (1970), "Braid groups and the group of homeomorphisms of a surface", Proc. Cambridge Philos. Soc. 68, 605–617. Zbl.203,563.MathSciNetCrossRefMATHGoogle Scholar
  62. J.A.H. Shepperd, (1962), "Braids which can be plaited with their ends tied together at each end", Proc. Roy. soc. London Ser. A 265, 229–244. MR24#A2959.MathSciNetCrossRefMATHGoogle Scholar
  63. Jacques Tits, (1969), "Le problème des mots dans les groupes de Coxeter", Symposia Mathematica, INDAM, Rome, 1967/68, 1, 175–185 (Academic Press, London, New York). MR40#7339.CrossRefMATHGoogle Scholar
  64. James Van Buskirk, (1966), "Braid groups of compact 2-manifolds with elements of finite order", Trans. Amer. Math. Soc. 122, 81–97. MR32#6440.MathSciNetCrossRefMATHGoogle Scholar
  65. О.Я. Виро [O.Ja. Viro], (1972), "Зацепления, двулистные разветвленные накрытия и косы" [Linkings, 2-sheeted branched coverings and braids], Mat. Sb. (NS) 87 (129), 216–228; Math. USSR-Sb. 16 (1972), 223–236. MR45#7701.Google Scholar

Copyright information

© Springer-Verlag 1974

Authors and Affiliations

  • Wilhelm Magnus
    • 1
  1. 1.Courant Institute of Mathematical SciencesNew York UniversityUSA
  2. 2.New RochelleUSA

Personalised recommendations